The patient was a lady in her 50s who presented to the hospital with severe shortness of breath and a dry cough. She had a maculopapular rash and swollen knees. Her chest x-ray showed patchy bilateral shadowing and she was so short of breath that she required non-invasive ventilation. The team started her on antibiotics for community acquired pneumonia and the next day she was much better. In fact she got better so quickly that the question was raised as to whether this was actually a pneumonia or was there something else going on?
Pulmonary toxicity can occur in patients given Nitrofurantoin and reactions can be this severe, but as I have never seen it in a patient despite working as a Microbiologist for 14 years, why did I think it might be a drug reaction? How common is this reaction and should I be worried about it as I advise Nitrofurantoin frequently, or is it as rare as the proverbial hen’s teeth?
So what do I know about the side-effects of Nitrofurantoin?
Nitrofurantoin is an oral antibiotic commonly used to treat lower UTI. It is not active systemically, and only enters the urinary tract if there is adequate renal function (see previous blog).
The most common side-effects with Nitrofurantoin are gastrointestinal, mainly nausea, vomiting, diarrhoea and abdominal pain but there are more serious side-effects: pulmonary or hepatic toxicity. So just how common are these serious side-effects? Pulmonary toxicity is said to occur in 1 in 100,000 patients given Nitrofurantoin and hepatic toxicity in only 1 in 300,000. I have to admit that I love recalling these “interesting facts” on Critical Care but in fact these are rare side-effects. However, even though they are rare it is still important not to forget that symptoms may actually be side effects of newly prescribed medications.
The cause of Nitrofurantoin pulmonary toxicity is not really understood, but it may be due to hypersensitivity to Nitrofurantoin or direct toxicity from the bloodstream on lung tissue.
How does Nitrofurantoin pulmonary toxicity present?
Four types of pulmonary toxicity due to Nitrofurantoin are described. They are more common in women, but then Nitrofurantoin therapy for UTIs is more common in women as well.
Presents within 1 month of starting Nitrofurantoin, with a dry cough, chest pain and shortness of breath often associated with fever, rash, joint pain and fatigue. This is by far the most common presentation occurring in 83% of cases of pulmonary toxicity. Approximately 80% of these patients have an eosinophilia and 50% have a raised white blood cell count. Up to 10% of cases of acute pulmonary toxicity occur within 8 to 9 days, and some occur within 24 hours, especially if the patient has had a previous reaction to Nitrofurantoin.
Presents 1 to 6 months after starting Nitrofurantoin treatment, with a dry cough, shortness of breath, low fever and cyanosis. Eosinophilia is less common than in acute toxicity (40% in subacute versus 80%) as is the raised white blood cell count (15% in subacute versus 50%) but both raised IgG and antinuclear antibodies (ANA) are more common in subacute (80%) versus acute (60%).
Presents over months or years in patients who have been taking Nitrofurantoin for more than 6 months, with cough and progressive shortness of breath. Blood tests show raised IgG and ANA as for subacute above.
Fulminant pulmonary haemorrhage
Death from pulmonary haemorrhage and severe respiratory failure has been described but is extremely rare.
The typical chest x-ray feature of Nitrofurantoin pulmonary toxicity is patchy bilateral shadowing in the lower lung zones. NB In contrast pneumonia normally gives unilateral shadowing.
What is the treatment?
Stop the Nitrofurantoin! Okay, that may sound obvious but it is the only proven treatment. Up to 50% of patients with acute pulmonary toxicity are better within 24 hours of stopping Nitrofurantoin, and 90% are better within 72 hours. Almost 100% are better within 2 weeks. On the other hand, 60% of patients with chronic pulmonary toxicity have residual lung damage.
Although there is no evidence to support their use, steroids may help. This is one of those situations where absence of evidence doesn’t necessarily mean evidence of absence. Expert opinion (from the evidence-based physician resource UpToDate.com) suggests giving them a go in those who are very unwell.
The mortality from acute pulmonary toxicity due to Nitrofurantoin is less than 1%, but it is up to about 10% for chronic toxicity. It is this chronic toxicity group where steroids may have most therapeutic effect and be beneficial.
It is also important to remember that Nitrofurantoin should not be used in any patient who has had previous pulmonary toxicity as it is likely to recur and this reaction should be recorded clearly in the patient’s notes.
So am I worried about Nitrofurantoin? No, not really. Although I liked making the “clever” diagnosis of this rare side-effect, it has taken me 14 years to reveal this bit of knowledge! Being aware of the common and rarer side-effects allows me to recognise them, especially if I have started a new treatment, and to know what to do if they occur e.g. stop the treatment! Knowing they exist, even if I haven’t seen them before, means I am more likely to recognise them if I do see them.
Nitrofurantoin in my opinion is still a very good antibiotic. It was introduced for the treatment of UTIs back in the 1950s but its popularity faded in the 1970s as newer antimicrobials came on to the market. There has been a resurgence of interest in Nitrofurantoin since 2000 in the era of antimicrobial resistant Gram-negative bacteria e.g. extended-spectrum beta-lactamase (ESBL) and carbapenemase resistant enterobacteriaceae (CRE). Nitrofurantoin is proving very useful but we need to remember that like many of the antibiotics we use today, it was developed in an era before the requirement for robust drug development methods. This doesn’t mean we shouldn’t use it, it just means we may have to be a little cautious about the safety and efficacy of some of these re-emerging older drugs.